Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: May, 1995, Volume 63, Issue 3

Distribution of Income and Aggregation of Demand<647:DOIAAO>2.0.CO;2-2
p. 647-666

F. Marhuenda

We show that, under certain regularity conditions, if the distribution of income is price independent and satisfies a condition on the shape of its graph, then total market demand, $F(p)$, is monotone; i.e., given two positive prices, $p$ and $q$, one has $(p - q). (F(p) - F(q)) < 0$. These results allow for density functions increasing on some intervals, like unimodal distributions or even densities with more than one peak. Similar assumptions on the distribution of endowments, yield a restricted monotonicity property on aggregate excess demand, where, now, wealth is determined by market prices. This property guarantees uniqueness and stability of equilibrium of the Walrasian pure exchange economy.

Log In To View Full Content

Journal News